[Skip to Content]
[Skip to Content Landing]
Article
June 3, 1983

Thioridazine-Induced Torsade de Pointes: Successful Therapy With Isoproterenol

Author Affiliations

From the Departments of Medicine, Brockton (Mass) and West Roxbury (Mass) Veterans Administration Medical Centers; and the Departments of Medicine, Brigham and Women's Hospital and Harvard Medical School, Boston.

JAMA. 1983;249(21):2931-2934. doi:10.1001/jama.1983.03330450061027
Abstract

Thioridazine (Mellaril) hydrochloride cardiotoxicity is manifested by bradycardia and prolongation of the QT interval. The latter predisposes to atypical ventricular tachycardia (torsade de pointes) when premature ventricular depolarizations occur during the prolonged QT interval. Isoproterenol hydrochloride infusion, which increases the heart rate and shortens the QT interval, is a theoretically advantageous therapeutic modality for use in this situation. This report describes a case of thioridazine-induced torsade de pointes that was successfully managed with isoproterenol infusion after therapy with other agents was unsuccessful. This mode of therapy should be used with caution, but it may be lifesaving in psychiatric or community hospitals where temporary cardiac pacemaker insertion is not performed.

(JAMA 1983;249:2931-2934)

×